Oregon, 2009High Wind in Oregon, January 1, 2009
January 1, 2009 · NWS PQR · 5 events in 5 counties and zones
A strong Pacific winter storm brought high winds to the Oregon Coast and Coast Range on New Years Day.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific winter storm brought high winds to the Oregon Coast and Coast Range on New Years Day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 1, 2:35 AM PST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 1, 2:35 AM PST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
235 AM PST THU JAN 1 2009
.SYNOPSIS...A WARM FRONT WILL MOVE THROUGH THE FORECAST AREA THIS
MORNING. THIS WILL RESULT IN STRONG WIND OVER THE COAST AND COAST
RANGE TODAY. A VIGOROUS COLD FRONT MOVES INTO SOUTHWEST WASHINGTON
THIS EVENING...AND THEN RACES SOUTHEAST TONIGHT. ANOTHER STRONG LOW
PRESSURE AREA ASSOCIATED WITH THE FRONT WILL RESULT IN ANOTHER ROUND
OF VERY STRONG WIND TO THE COAST AND COAST RANGE. SNOW LEVELS WILL BE
WELL ABOVE THE PASSES TODAY...BUT PLUMMET TONIGHT BEHIND THE COLD
FRONTAL PASSAGE. TOTAL RAINFALL WILL LIKELY LEAD TO AREAS OF RIVER
FLOODING. THE NEXT SYSTEM WILL APPROACH THE AREA SUNDAY WITH ANOTHER
TO FOLLOW ON TUESDAY. EITHER OF THESE MAY PRODUCE MORE WIND AT THE
COAST AND SUBSTANTIAL PRECIPITATION.
&&
.SHORT TERM...LOOKS LIKE THE NEW YEAR WILL GET OFF TO A ROUSING START
WEATHERWISE. A COMPLEX WEATHER SYSTEM WILL IMPACT THE FORECAST AREA
TODAY AND TONIGHT. AT 10Z NATIONAL WEATHER SERVICE DOPPLER RADAR
SHOWS INCREASING RAINFALL IN WARM ADVECTIVE PATTERN. SNOW LEVELS
STILL RATHER LOW AT 10Z...GENERALLY 1500 TO 2000 FEET IN THE NORTH
COAST RANGE...AS WELL AS THE SOUTH WASHINGTON AND NORTH OREGON
CASCADES AND FOOTHILLS. WILL MAINTAIN THE CURRENT WINTER WEATHER
ADVISORY FOR THE CASCADES. MODELS INDICATE WARM FRONTAL PASSAGE
BETWEEN 12Z AND 15Z...FORCING SNOW LEVELS WELL ABOVE THE PASSES BY
MIDDAY.
SOUTH WIND WILL INCREASE ALONG THE COAST AND IN THE COAST RANGE
THROUGH THE MORNING. LATEST MODEL RUNS NOT QUITE AS STRONG WITH THE
FIRST SURFACE LOW COMPARED TO PREVIOUS RUNS. LOOKS LIKE A 995 MB LOW
MOVES INLAND ALONG THE NORTH WASHINGTON COAST BY 18Z. HEAVY RAIN
DEVELOPS OVER MUCH OF THE FORECAST AREA AROUND SUNRISE. IMPRESSIVE
850 MB FLOW INTO THE COAST RANGE WILL PRODUCE ROBUST AMOUNTS TODAY.
LATEST GFS INDICATES 50 TO 60 KT SW-W 850 MB WIND TODAY. THE CORE OF
THE PRECIP SHOULD BE DIRECTED AT THE NORTH PART OF THE FORECAST AREA.
AMOUNTS IN EXCESS OF 2 INCHES IN 6 HOURS FOR THE NORTH OREGON COAST
RANGE AND INTO THE WILLAPA HILLS NOT OUT OF THE QUESTION TODAY. RIVER
FLOODING AN OBVIOUS CONCERN.
SECOND PIECE OF THE SYSTEM WILL BE THE VIGOROUS COLD FRONT FOR
TONIGHT. A RAPIDLY DEVELOPING SURFACE LOW ALONG THE BAROCLINIC ZONE
IS PROGGED TO MOVE ONSHORE NEAR KAST THIS EVENING. THIS WILL GIVE A
SECOND ROUND OF VERY STRONG WIND TO THE COAST AND COAST RANGE.
CURRENT COASTAL HIGH WIND WARNING IN GOOD SHAPE...BUT WILL PUT THE
HIGHEST WIND GUSTS SOUTH OF KAST. MODELS CONTINUE TO SHOW DIFFERENCES
IN STRENGTH AND LANDFALL LOCATION. WILL REPLACE THE WILLAMETTE VALLEY
HIGH WIND WATCH WITH A STRONGLY-WORDED ADVISORY. GFS 925 MB WIND
PROFILE INDICATING 40-50 KT OVER THE VALLEY. NAM MODEL HAS THE LOW A
BIT FURTHER SOUTH FOR EVEN LESS WIND. WILL KEEP THE HIGH WIND WATCH
FOR THE CASCADES. THE COLD FRONT BLOWS THROUGH THE FORECAST AREA THIS
EVENING AND TONIGHT. THE FRONT IS EXPECTED TO BE ALONG THE S
WASHINGTON AND N OREGON COAST AROUND 05Z FRI...AND THEN BE EAST OF
THE CASCADES BY 12Z.
SNOW LEVELS PLUMMET LATE TONIGHT AND FRI BEHIND THE FRONT. BY 18Z FRI
MODEL 1000-500 MB THICKNESSES ARE IN THE 520S AND 850 MB TEMPS RANGE
FROM -9C IN THE NORTH ABOUT -5C IN THE FAR SOUTH. THUS...STICKING
SNOW POSSIBLE ABOVE 1000 FEET...WITH SOME FLAKES MIXED IN AS LOW AS
500 FEET IN HEAVIER SHOWERS. ONSHORE LOW-LEVEL FLOW PRECLUDES SNOW
FROM GETTING TO THE VALLEY FLOORS. THE CASCADES WILL GET A GOOD SHOT
OF WIND AFTER 06Z FRI...BUT SNOW LEVELS NOT EXPECTED TO DROP TO THE
PASSES UNTIL THE 09Z TO 12Z TIME FRAME. CASCADES WILL GET A QUICK
BURST OF SNOW...BUT BY 18Z FRI FRONT IS LONG GONE AND 850 MB
OROGRAPHIC FLOW IS MUCH WEAKER...10 TO 20 KT. LOOKS LIKE A HIGH-END
ADVISORY SITUATION. COAST RANGE COULD ALSO FLIRT WITH SNOW ADVISORY
AMOUNTS LATE TONIGHT THROUGH FRI. WILL ALSO NEED TO SEE ABOUT THE
HIGHER ELEVATIONS ON THE NORTHERN METRO AREAS.
WEAK HIGHER PRESSURE BUILDS IN LATER FRI NIGHT AND SAT ONCE THE
BACKSIDE UPPER JET MOVES EAST FOR DECREASING SHOWERS BUT WITH RATHER
LOW SNOW LEVELS CONTINUING. WEISHAAR
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
SHOULD BE DODGING SHOWERS ON SATURDAY AS WE REMAIN IN
BETWEEN SYSTEMS...WITH YET ANOTHER JUICY SYSTEM ON TAP FOR SUNDAY AND
MONDAY. A STRONG 190 KT 250 MB JET AND BAROCLINIC ZONE APPEAR TO BE
THE CATALYST FOR THE DEVELOPMENT OF NUMEROUS SYSTEMS THROUGH THE
REMAINDER OF THE PERIOD. THESE SYSTEMS WILL BE GENERALLY BASED IN A
WARM HUMID AIR MASS STRETCHING UP TO THE GULF OF ALASKA...ALLOWING
AMPLE MOISTURE TO BE INGESTED AND CONTAINED WITHIN THE SYSTEMS. THESE
STORMS WILL PRODUCE FRONTS THAT IMPACT OUR FORECAST AREA THROUGHOUT
THE EXTENDED...HENCE INCREASED POPS ACCORDINGLY WITH A VERY WET TREND
EXPECTED. WOLFE
&&
.AVIATION...A WARM FRONT WILL BE APPROACHING TONIGHT...MOVING
ONSHORE AROUND 12Z THURSDAY THEN LIFTING NORTH OF THE AREA BY 18Z.
CONDITIONS HAVE LOWERED TO MVFR. OCCASIONAL PERIODS OF IFR CAN BE
EXPECTED UNTIL THE WARM FRONT LIFT NORTH OF THE AREA. VERY WINDY ON
THE COAST LATER TONIGHT AND THURSDAY...AS WELL AS WINDY CONDITIONS
INLAND THURSDAY AFTERNOON AND EVENING AS SOUTHERLY FLOW INCREASES.
KPDX AND APPROACHES...MVFR WITH LIGHT RAIN LOWERING TO IFR AT TIMES
AFTER 14Z. MODERATE TO POSSIBLY HEAVY RAIN ON THU WILL KEEP
CONDITIONS FAIRLY LOW THROUGH THE DAY. SOUTH WINDS INCREASING LATE
MORNING THROUGH EARLY EVENING
&&
.MARINE...GALES AFTER THROUGH THE EARLY MORNING HOURS AS THE WARM
FRONT APPROACHES. A 990 MB LOW MOVES ONSHORE AROUND THURSDAY EVENING
JUST NORTH OF ASTORIA. STORM FORCE WINDS WILL DEVELOP AS THE LOW AND
ASSOCIATED COLD FRONT APPROACH THURSDAY AFTERNOON AND EVENING.
BUILDING SEAS IN THE MID 20S WILL DEVELOP OVER THE WATERS AS THE
COLD FRONT APPROACHES...THEN SEAS AND WINDS WILL DECREASE LATE
THURSDAY NIGHT AND FRIDAY.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TONIGHT.
GALE WARNING FOR COASTAL WATERS THROUGH THIS AFTERNOON.
STORM WARNING FOR COASTAL WATERS BEGINNING THIS AFTERNOON
THROUGH TONIGHT.
HIGH SURF ADVISORY FOR THE NORTH AND CENTRAL OREGON COAST
THIS AFTERNOON AND TONIGHT.
WINTER WEATHER ADVISORY FOR THE CASCADES OF S WASHINGTON...
NORTH OREGON...AND LANE COUNTY THROUGH THIS MORNING.
HIGH WIND WARNING FOR THE SOUTH WASHINGTON AND NORTH AND
CENTRAL OREGON COAST THROUGH TONIGHT.
HIGH WIND WARNING COAST RANGE AND WILLAPA HILLS TODAY AND
TONIGHT.
WIND ADVISORY FOR THE S WA AND NW OREGON INTERIOR VALLEYS
LATE THIS EVENING AND TONIGHT.
HIGH WIND WATCH FOR THE S WA AND N AND CENTRAL OREGON
CASCADES AND FOOTHILLS TONIGHT THROUGH EARLY FRI MORNING.
FLOOD WATCH FOR ALL OF SW WA AND NW OREGON EXCEPT THE LANE
COUNTY CASCADES AND FOOTHILLS THU AFTERNOON THROUGH FRI
NIGHT.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 31, 5:15 AM PST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
515 AM PST WED DEC 31 2008
ORZ005>010-012-014-PZZ210-WAZ022-023-039-040-011315-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
COLUMBIA RIVER BAR-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
515 AM PST WED DEC 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
VERY WINDY CONDITIONS ARE POSSIBLE MIDDAY THURSDAY THROUGH
THURSDAY NIGHT WITH SOUTH TO SOUTHWEST WINDS GUSTING BETWEEN 40
AND 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
PZZ250-255-270-275-011315-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
515 AM PST WED DEC 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SOUTH WINDS WILL INCREASE TO GALES ON THURSDAY WITH STORM FORCE
GUSTS POSSIBLE THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
ORZ001>004-WAZ020-021-011315-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
515 AM PST WED DEC 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING FOR THE SOUTH WASHINGTON COAST...AND THE NORTH
AND CENTRAL OREGON COAST AND FROM THURSDAY EVENING THROUGH LATE
THURSDAY NIGHT FOR THE WILLAPA HILLS AND THE NORTH AND CENTRAL
OREGON COAST RANGE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ011-013-WAZ019-011315-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
515 AM PST WED DEC 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY FOR SNOW IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON FOR THE SOUTH WASHINGTON...NORTH OREGON AND LANE COUNTY
CASCADES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WINDS ARE POSSIBLE THURSDAY EVENING THROUGH FRIDAY MORNING.
THERE IS THE POTENTIAL FOR HEAVY SNOW ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Central Oregon Coast
- When
- January 1, 4:00 AM PST to 9:00 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Trained Spotter
A strong pacific front produced high winds of 64 mph with gusts to 82 mph in Waldport. Other high wind reports included 61 mph gusts at Lincoln City, 54 mph with gusts to 68 mph at Florence, 49 mph with gusts to 67 on the Yaquina Bay Bridge in Newport and gusts to 59 mph in Yachats.
High Wind, Northern Oregon Coast
- When
- January 1, 4:30 AM PST to 9:00 AM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Official NWS Observations
A strong pacific front produced strong winds of 45 mph with gusts to 58 mph at Garabaldi.
High Wind, Coast Range of Nw Oregon
- When
- January 1, 8:00 AM PST to 1:00 PM PST
- Where
- Coast Range of Nw Oregon forecast zone
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Other Federal Agency
A strong front produced wind gusts of 68 mph at Rockhouse RAWS in the Coast Range.
High Wind, Central Coast Range of W Oregon
- When
- January 1, 8:00 AM PST to 1:00 PM PST
- Where
- Central Coast Range of W Oregon forecast zone
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Other Federal Agency
A strong front produced wind gusts of 68 mph at Rockhouse RAWS in the Coast Range. The high winds also downed several trees along highway 34.
High Wind, North Oregon Cascades Foothills
- When
- January 1, 10:30 AM PST to 1:30 PM PST
- Where
- North Oregon Cascades Foothills forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Broadcast Media
Strong winds downed several trees along highway 22. Two homes were also damaged from fallen trees.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Oregon, January 1 to 5, 20091 death · 5 injured · $1.3 million · 26 events
- Extreme Cold in New Mexico, January 1, 20091 death · 1 event
- Drought in Texas, January 1 to 31, 2009$500,000 · 2 events
- Flooding in Indiana, January 1 to 8, 2009$28,000 · 13 events
- High Wind in Colorado, January 1, 2009$25,000 · 77 kt wind · 2 events
- Cold in New York, January 1, 200916 events
- Drought in Wisconsin, January 1 to 31, 200916 events
- Drought in Texas, January 1 to 31, 200915 events
- Drought in California, January 1 to 31, 200911 events
- Extreme Cold in Alaska, January 1 to 12, 200911 events
- Drought in Texas, January 1 to 31, 20099 events
- Heavy Snow in Idaho, January 1 to 2, 20097 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149796, 149795, 149797, 149798, 149861.